Allergic reactions can cause intense itching that distracts you during the day and keeps you up at night. Fortunately there are several prescription and over-the-counter medications that do a pretty good job of relieving symptoms.
But we continue to hear from some consumers who say the medications make their misery worse when they stop taking them – leaving them dependent on the medication.
“I have been taking Zyrtec for about six years and my doctor wants me to stop some of my meds,” Patrick, of Mt. Gilead, Ohio, writes in a ConsumerAffairs post. “But when I quit Zyrtec, a couple of days later, I started itching and the itching became unbearable. It's all over from my head to my feet and I have a sort of numbness and tingling in my hands. This drug works well for allergies but is a nightmare to get off.”
Karen, of Kodak, Tenn., reports a similar experience.
“I started taking Zyrtec for allergies and once I stopped taking it, I was itching and had hives along with a headache,” she writes. “I really wish I would have never taken this stuff.”
Mavi, of St. Louis, Mo., reports the same problem with Singulair.
“I tried to get off the Singulair, but every time I did, I would develop a rebound that was even more severe, swollen itchy eyes, sinus infection, coughing, asthma," Mavi wrote. “That would make me run back to the Singulair just to get some relief.”
We turned to a couple of eminent allergists, members of the American Academy of Allergy, Asthma and Immunology, to find out if other patients are having similar experiences. Neither was aware of it.
“I would say this is not common or even reported at all,” said Todd Rambasek, M.D., of E.N.T. & Allergy Health Services, Cleveland, Ohio. “Tolerance to a drug is called tachyphylaxis and although this may be seen with other allergy drugs, namely albuterol, it has not been found with antihistamines. I suspect that in these patients their underlying allergies just got worse.
Vincent C. Tubiolo, M.D., an allergist in private practice in Santa Barbara, Calif., told us much the same thing.
“The short answer is that there is no scientific evidence that I am aware of that supports the claim that several patients have regarding a type of 'rebound' worsening of symptoms after stopping antihistamine therapy,” he said.
Nasal sprays another matter
Tubiolo said Afrin and similar decongestant sprays do have this effect and consumers should understand it can be a significant risk. Physicians generally recommend stopping these decongestant sprays after approximately three days of use.
“In my experience, most patients who claim a worsening of symptoms after stopping the antihistamines either have more severe allergies than they recognize and symptoms simply recurred with a new allergen exposure or they have another problem, like a sinus infection,” Tubiolo said.
Both doctors says that consumers who suffer worsening symptoms should waste no time in seeing their physician if they find allergy medicines no longer helpful.
Keep an eye on your inbox, the lastest consumer news is on it's way!